question-icon

What causes tingling and painful sensation in throat?

default
Posted on Mon, 21 Jul 2014
Question: I am having a weird tingling and slightly painful sensation in my throat, it feels like above the voicebox. I can talk perfectly fine, and I really don't think this is vocal cords or voicebox related because back in December I had significant pain and discomfort in the same area of my throat because I had really bad gastric reflux that was spreading up into my vocal cords area. I have had severe gastric problems for almost 20 years. In December my doctor changed my medication I took, Prilosec, to Pepcid, and that got rid of the problem almost instantly. In March, I developed GERD, and had terrible pain in my stomach and esophogus which lasted for a few weeks. It went away after the doctor made another med change. I take the Pepcid pretty regularly, although in recent days I may have forgotten a few times. This sensation is extremely annoying and is making me very anxious. As I said, in December I'm pretty sure I had the same kind of sensation and the doctor assured me back then that my vocal cords were perfectly fine cause my speech was fine, and my parents say the same thing now. I just want to know what you think this sensation is, and what I can do to get rid of it. I also had some type of allergic reaction that caused me to have terrible trouble swallowing last Friday, and that lasted for 3 days, and this feeling in my throat seemed to start immediately after. What is your opinion, and what is the solution?
doctor
Answered by Dr. Naveen Kumar (23 minutes later)
Brief Answer:
Laryngo-pharyngeal reflux

Detailed Answer:
Hi

Thanks for posting the query and an elaborate history. I will try my best to help you out with this problem.

The symptoms described by you are the typical symptoms of Laryngo-pharyngeal reflux secondary to GERD.

When there is constant regurgitation of the acid from the stomach into the back of the throat, the mucosa gets burnt because of the strong hydrochloric acid. Burning causes inflammation of the mucosa and thus swelling around the affected area. This swelling gives rise to constant irritation in the throat and foreign body sensation.

My sincere advise to you is:
1. To continue with the proton pump inhibitors.
2. Discuss with your doctor to add a prokinetic along with the above medicine.
3. Drink plenty of warm water.
4. Avoid smoking/alcohol/chilled food/hot food/very salty items/sour/sweet food and beverages as much as possible.
5. Exercise regularly and do relaxation exercises.
6. Finally, avoid stress

If the symptoms do not improve consult an apt gastroenterologist to find out the actual cause of GERD.

Do not worry! I can assure you, this is a manageable condition. With appropriate intervention, you will definitely become normal. I doubt any allergic reaction.

Hope I have answered your query: I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Naveen Kumar (2 hours later)
I am having significant pain in that area. Is there anything I can do quickly to get rid of it? Will just continuing to take my Pepcid as prescribed get rid of the problem again or will it take additional medications or an increase of the Pepcid?
doctor
Answered by Dr. Naveen Kumar (21 minutes later)
Brief Answer:
Try proton pump inhibitors and antacids...

Detailed Answer:
Hi

Thanks for writing back

Instead of Pepcid you can try taking proton pump inhibitors which are much faster acting and effective than the former.

Along with that, you will require antacid syrup and mild oral pain killers to relieve the pain and discomfort.

Also, drink plenty of XXXXXXX warm water and butter milk/yogurt, this will help in reducing acidity.

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Naveen Kumar

ENT Specialist

Practicing since :2001

Answered : 2498 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes tingling and painful sensation in throat?

Brief Answer: Laryngo-pharyngeal reflux Detailed Answer: Hi Thanks for posting the query and an elaborate history. I will try my best to help you out with this problem. The symptoms described by you are the typical symptoms of Laryngo-pharyngeal reflux secondary to GERD. When there is constant regurgitation of the acid from the stomach into the back of the throat, the mucosa gets burnt because of the strong hydrochloric acid. Burning causes inflammation of the mucosa and thus swelling around the affected area. This swelling gives rise to constant irritation in the throat and foreign body sensation. My sincere advise to you is: 1. To continue with the proton pump inhibitors. 2. Discuss with your doctor to add a prokinetic along with the above medicine. 3. Drink plenty of warm water. 4. Avoid smoking/alcohol/chilled food/hot food/very salty items/sour/sweet food and beverages as much as possible. 5. Exercise regularly and do relaxation exercises. 6. Finally, avoid stress If the symptoms do not improve consult an apt gastroenterologist to find out the actual cause of GERD. Do not worry! I can assure you, this is a manageable condition. With appropriate intervention, you will definitely become normal. I doubt any allergic reaction. Hope I have answered your query: I will be available for the follow-up queries. Regards Dr. Naveen Kumar N. ENT and Head & Neck Surgeon